Hail, Norton
- When
- June 26, 1:40 PM CST
- Where
- Norton County, 9.46 mi N of Norton Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.986, -99.881
The hail ranged from pea to nickel size.
A few severe thunderstorms developed along a surface boundary and moved south. The largest hail reported was baseball size near Oakley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A few severe thunderstorms developed along a surface boundary and moved south. The largest hail reported was baseball size near Oakley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 12:51 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1251 PM MDT Mon Jun 26 2017 .UPDATE... Issued at 1251 PM MDT Mon Jun 26 2017 Update to forecast to add in a slight chance for trw for the rest of the CWA for the afternoon hrs. Latest radar image showing convective development over NE Colorado where no pops are in. && .SHORT TERM...(Today through Wednesday night) Issued at 340 AM MDT Mon Jun 26 2017 Today-tonight...once again we find ourselves under quite a bit of moisture below 700mb through the day and into the evening before lifting east/northeast away from the area toward sunrise Tuesday morning. For the shorter term will have to deal with stratus and fog as abundant boundary layer moisture has moved into the area from the south. Am expecting this to continue through mid morning before dissipating. However, looks like it redevelops after midnight. Looking at precipitation chances, sufficient instability is in place despite meager mid level moisture. NAM showing small pockets of moisture moving down from the north supporting at least some isolated thunderstorms across the eastern 1/2 of the area. Any activity should be south of the area during the early to mid evening hours. Will have to watch the our Colorado counties during the evening as well as front range convection earlier in the period tries to move east-southeast into the area. After midnight elevated cin increases rather substantially and should limit any further development. High temperatures today in the low 80s. Low temperatures in the mid 50s to low 60s. Tuesday-Tuesday night...southerly winds quickly increase in the morning becoming sustained in the 20 to 30 mph range with higher gusts through the late afternoon. Models continue to advertise an upper trough axis to move into far eastern Colorado in the 3PM MDT to 6 PM MDT timeframe with showers and thunderstorms possible. The trough axis continues east through midnight and should be out of the area by if not before sunrise. 850mb temperatures from the past 5 days support high temperatures in the low to upper 90s while nearly all other guidance is several degrees cooler. Wont make any significant adjustments to forecast at this time and stay the course with readings around 90/low 90s. Low temperatures in the mid 50s to around 60 in far eastern Colorado with low to upper 60s elsewhere. Wednesday-Wednesday night...upper flow shifts to zonal behind Tuesday nights system. Models bring a weather disturbance into far eastern Colorado in the 3PM MDT-6PM MDT timeframe supporting current forecast of thunderstorms. This disturbance also moves east across the area during the night providing a chance for showers/thunderstorms. High temperatures in the upper 80s to low 90s. Low temperatures again in the mid 50s to near 60 in far eastern Colorado with low to mid 60s elsewhere. .LONG TERM...(Thursday through Sunday) Issued at 309 AM MDT Mon Jun 26 2017 Thursday: Looks to be another day with the potential for strong to severe storms during the afternoon hours through the overnight. Model soundings show MUCAPE around 2000-2500 J/kg, DCAPE near 1700 J/kg, and 0-6km bulk shear of 35-50kt across the area. Damaging winds and hail look to be the biggest threats with any storms that form. With PWATs around 1.50 inches, will also have to watch for the possibility of heavy rain accompanying storms during the evening. Friday-Sunday: Weak cold front pushes through the area late Thursday or early Friday. Will have a slight chance of showers and thunderstorms Friday night. Models differ for the rest of the period. GFS is showing cooler daytime temps and wetter conditions through Sunday evening than the ECMWF. GFS maintains NW flow aloft over the area Saturday and Sunday, whereas the ECMWF moves upper level ridging into the area which creates a decent amount of subsidence over the CWA. Forecast is essentially a blend of the two on temps and PoPs. Should be noted that if the GFS verifies, CWA could see weekend conditions very similar to this past weekend with cooler temps, cloud cover, and precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...SME AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
Special Weather Statement National Weather Service Goodland KS 116 PM MDT MON JUN 26 2017 COZ091-092-262000- Kit Carson County CO-Cheyenne County CO- 116 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT... At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near Seibert, moving south at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 398 and 416. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293 TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290 Buller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 ESE FLAGLER 39.27N 102.98W
06/26/2017 M1.50 INCH KIT CARSON CO PUBLIC
A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
FROM DIME TO PING PONG.
&&
CLTThe Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
12 hail. Local standard time, as filed.
The hail ranged from pea to nickel size.
Hail is still falling.
Quite a bit of nickle size hail west of Hoxie Feed Yard.
Quite a bit of nickel size hail.
The hail ranged from nickel to ping-pong ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707485, 707486, 707487, 707488, 707489, 707490, 707492, 707491, 707493, 707494, 707496, 707495.